Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 8, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Jan 23, 2021, 2:02 PM PST. It took effect at Jan 24, 2021, 10:00 AM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 2:02 PM PST (22:02 UTC)
- In effect from
- Jan 24, 2021, 10:00 AM PST
- Expired
- Jan 25, 2021, 4:00 PM PST
- In force
- 30 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
700 WHUS76 KMFR 232202 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 202 PM PST Sat Jan 23 2021 PZZ376-241115- /O.CON.KMFR.SE.W.0007.000000T0000Z-210124T0000Z/ /O.CON.KMFR.SC.Y.0012.000000T0000Z-210125T0000Z/ /O.UPG.KMFR.SE.A.0003.210125T0000Z-210125T1800Z/ /O.NEW.KMFR.SE.W.0008.210125T0000Z-210125T1700Z/ /O.NEW.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 202 PM PST Sat Jan 23 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM SUNDAY TO 9 AM PST MONDAY... ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Winds diminish this evening to 10 to 15 kt and seas subside to 8 to 10 ft through Sunday morning. Then, northwest winds increase Sunday afternoon to 20 to 30 kt, with gusts to 35 kt possible. Seas build late Sunday afternoon and evening, possibly becoming very steep and hazardous again 17 to 19 ft at 12 seconds. Gale Force Winds possible Tuesday night and Wednesday morning. * WHERE...All areas between Florence and Pt. St. George. The Hazardous Seas Warning through 4 PM this afternoon will only occur south of Cape Blanco and beyond 10 nm from shore. * WHEN...For the Hazardous Seas Warning, from 4 PM Sunday to 9 AM PST Monday. For the Small Craft Advisory, until 4 PM PST Sunday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-370-241115- /O.CON.KMFR.SC.Y.0012.000000T0000Z-210125T0000Z/ /O.UPG.KMFR.SE.A.0003.210125T0000Z-210125T1800Z/ /O.NEW.KMFR.SE.W.0008.210125T0000Z-210125T1700Z/ /O.NEW.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 202 PM PST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM SUNDAY TO 9 AM PST MONDAY... ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...North winds 10 to 20 kt with steep seas 8 to 10 ft through Sunday morning. Then, northwest winds increase Sunday afternoon to 20 to 30 kt, with gusts to 35 kt possible. Seas build late Sunday afternoon and evening, becoming very steep and hazardous 16 to 19 ft at 12 seconds. Gale Force Winds possible Tuesday night and Wednesday morning. * WHERE...All areas between Pt. St. George and Florence. * WHEN...For the Hazardous Seas Warning, from 4 PM Sunday to 9 AM PST Monday. For the Small Craft Advisory, until 4 PM PST Sunday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
6 follow-up statements
460 WHUS76 KMFR 232208 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 208 PM PST Sat Jan 23 2021 PZZ376-241115- /O.CAN.KMFR.SE.W.0007.000000T0000Z-210124T0000Z/ /O.EXT.KMFR.SC.Y.0012.000000T0000Z-210126T0000Z/ /O.EXT.KMFR.SE.W.0008.210125T0000Z-210126T0000Z/ /O.CON.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 208 PM PST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST MONDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 PM SUNDAY TO 4 PM PST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Winds diminish this evening to 10 to 15 kt and seas subside to 8 to 10 ft through Sunday morning. Then, northwest winds increase Sunday afternoon to 20 to 30 kt, with gusts to 35 kt possible. Seas build late Sunday afternoon and evening, possibly becoming very steep and hazardous again 17 to 19 ft at 12 seconds. Gale Force Winds possible Tuesday night and Wednesday morning. * WHERE...All areas between Florence and Pt. St. George. * WHEN...For the Hazardous Seas Warning, from 4 PM Sunday to 4 PM PST Monday. For the Small Craft Advisory, until 4 PM PST Monday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-356-241115- /O.EXT.KMFR.SC.Y.0012.000000T0000Z-210126T0000Z/ /O.EXT.KMFR.SE.W.0008.210125T0000Z-210126T0000Z/ /O.CON.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 208 PM PST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST MONDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 PM SUNDAY TO 4 PM PST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...North winds 10 to 20 kt with steep seas 8 to 10 ft through Sunday morning. Then, northwest winds increase Sunday afternoon to 20 to 30 kt, with gusts to 35 kt possible. Seas build late Sunday afternoon and evening, becoming very steep and hazardous 16 to 19 ft at 12 seconds. Gale Force Winds possible Tuesday night and Wednesday morning. * WHERE...All areas between Pt. St. George and Florence. * WHEN...For the Hazardous Seas Warning, from 4 PM Sunday to 4 PM PST Monday. For the Small Craft Advisory, until 4 PM PST Monday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-241115- /O.CON.KMFR.SC.Y.0012.000000T0000Z-210125T0000Z/ /O.EXT.KMFR.SE.W.0008.210125T0000Z-210126T0000Z/ /O.CON.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 208 PM PST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 PM SUNDAY TO 4 PM PST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...North winds 10 to 20 kt with steep seas 8 to 10 ft through Sunday morning. Then, northwest winds increase Sunday afternoon to 20 to 30 kt, with gusts to 35 kt possible. Seas build late Sunday afternoon and evening, becoming very steep and hazardous 16 to 19 ft at 12 seconds. Gale Force Winds possible Tuesday night and Wednesday morning. * WHERE...All areas between Pt. St. George and Florence. * WHEN...For the Hazardous Seas Warning, from 4 PM Sunday to 4 PM PST Monday. For the Small Craft Advisory, until 4 PM PST Sunday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
657 WHUS76 KMFR 240456 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 856 PM PST Sat Jan 23 2021 PZZ350-356-370-376-241800- /O.EXT.KMFR.SC.Y.0012.000000T0000Z-210124T1800Z/ /O.EXT.KMFR.SE.W.0008.210124T1800Z-210126T0000Z/ /O.CON.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 856 PM PST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 AM SUNDAY TO 4 PM PST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Steep seas 8 to 10 ft into Sunday morning, including a building long period west-northwest swell. Northwest winds increase to 20 to 30 kt Sunday, with gusts to 35 kt possible in the outer waters. Seas build rapidly to 14 to 18 ft Sunday afternoon. These very steep seas then persist through Monday. Gale force winds are likely with the next front Tuesday into Tuesday evening. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, from 10 AM Sunday to 4 PM PST Monday. For the Small Craft Advisory, until 10 AM PST Sunday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
917 WHUS76 KMFR 241015 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 215 AM PST Sun Jan 24 2021 PZZ350-356-370-376-242315- /O.CON.KMFR.SC.Y.0012.000000T0000Z-210124T1800Z/ /O.CON.KMFR.SE.W.0008.210124T1800Z-210126T0000Z/ /O.CON.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 215 AM PST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Steep seas 8 to 10 ft through this morning, including a building long period 4 to 7 ft northwest swell. Northwest winds increase to 20 to 30 kt late this morning, with gusts to 35 kt possible in the outer waters. Winds ease this evening and overnight to 15 to 25 kt. Seas build rapidly to 14 to 18 ft this afternoon, becoming very steep and hazardous and persisting through Monday. Gale force winds are likely with the next front Tuesday into Tuesday evening. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 10 AM PST Sunday. For the Hazardous Seas Warning, from 10 AM Sunday to 4 PM PST Monday. For the Gale Watch, from Tuesday morning through Tuesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
515 WHUS76 KMFR 242230 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 230 PM PST Sun Jan 24 2021 PZZ350-356-370-376-251130- /O.CON.KMFR.SE.W.0008.000000T0000Z-210126T0000Z/ /O.NEW.KMFR.SC.Y.0013.210126T0000Z-210126T1500Z/ /O.UPG.KMFR.GL.A.0005.210126T1500Z-210127T0600Z/ /O.NEW.KMFR.GL.W.0007.210126T1500Z-210127T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 230 PM PST Sun Jan 24 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY... * WHAT...Very steep and hazardous seas 13 to 16 ft at 12 seconds. Seas lowering to 12 to 14 ft at 15 seconds Monday and early Tuesday. 35 to 45 knot winds gusting to 50 knots Tuesday afternoon. * WHERE...All locations between Pt. St. George and Florence. * WHEN...For the Gale Warning, from 7 AM to 10 PM PST Tuesday. For the Hazardous Seas Warning, until 4 PM PST Monday. For the Small Craft Advisory, from 4 PM Monday to 7 AM PST Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
686 WHUS76 KMFR 251033 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 233 AM PST Mon Jan 25 2021 PZZ350-356-370-376-252345- /O.CON.KMFR.SE.W.0008.000000T0000Z-210126T0000Z/ /O.CON.KMFR.SC.Y.0013.210126T0000Z-210126T1500Z/ /O.CON.KMFR.GL.W.0007.210126T1500Z-210127T0600Z/ /O.NEW.KMFR.SR.A.0003.210126T1800Z-210127T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 233 AM PST Mon Jan 25 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST TUESDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY... ...STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...Northwest winds 15 to 25 kt with very steep and hazardous seas of 13 to 16 ft at 12 seconds through this afternoon. Elevated seas continue this evening and overnight, becoming less steep as the period lengthens to 15 seconds. A strong front arrives Tuesday, resulting in widespread south gales of 35 to 45 kt with gusts to 55 kt Tuesday. Storm force wind gusts up to 60 kt are possible Tuesday afternoon and evening. Very steep and hazardous seas of 14 to 19 ft at 14 seconds are expected Tuesday. Winds ease late Tuesday, but seas remain steep to very steep and elevated into Wednesday. * WHERE...All areas. Storm force winds are possible between 5 and 40 nm from shore Tuesday afternoon and evening. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Small Craft Advisory, from 4 PM this afternoon to 7 AM PST Tuesday. For the Gale Warning, from 7 AM to 10 PM PST Tuesday. For the Storm Watch, from 10 AM Tuesday through 7 PM Tuesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
619 WHUS76 KMFR 252152 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 152 PM PST Mon Jan 25 2021 PZZ350-356-370-376-261100- /O.CON.KMFR.SE.W.0008.000000T0000Z-210126T0000Z/ /O.CON.KMFR.SC.Y.0013.210126T0000Z-210126T1500Z/ /O.CON.KMFR.GL.W.0007.210126T1500Z-210127T0600Z/ /O.CAN.KMFR.SR.A.0003.210126T1800Z-210127T0300Z/ /O.NEW.KMFR.SC.Y.0014.210127T0600Z-210128T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 152 PM PST Mon Jan 25 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM TUESDAY TO 4 AM PST THURSDAY... ...STORM WATCH IS CANCELLED... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 13 to 15 ft at 12 seconds. For the Gale Warning, south winds 35 to 45 kt with occasional gusts in excess of 50 kt and seas 16 to 22 ft at 08 seconds expected. For the first Small Craft Advisory, west winds 10 to 20 kt with gusts up to 25 kt and seas 13 to 16 ft at 15 seconds expected. For the second Small Craft Advisory, seas 13 to 17 ft at 16 seconds expected. * WHERE...All waters. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Gale Warning, from 7 AM to 10 PM PST Tuesday. For the Small Craft Advisory, until 7 AM PST Tuesday. For the Small Craft Advisory, from 10 PM Tuesday to 4 AM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jan 23, 8:58 AM PST, 5 hours 4 minutes earlier.
Area forecast discussion, Jan 23, 8:58 AM PST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
858 AM PST Sat Jan 23 2021
.DISCUSSION...Current Satellite imagery shows cloud cover over
most of southern Oregon and northern California. This is expected
to clear up through the morning. Have raised the high
temperatures across the board a few degrees to account for the
clearing skies. Otherwise, the forecast appears well on track.
Please see the discussion below for more information on the
forecast including valley snow tomorrow and the possibility for a
heavy snow event in the Mt. Shasta area Tuesday into Wednesday.
-Schaaf
&&
.MARINE...Updated 850 AM PST Saturday, 23 Jan 2021...Moderate north
winds and multiple swell trains will result in steep to very steep
seas through this afternoon, with the steepest seas expected south
of Port Orford. A brief break in the weather is expected later today
into tonight and while conditions improve south of Cape Blanco, all
areas will remain hazardous to small craft into Sunday. A strong
cold front will move through the waters Sunday morning and push
inland early Sunday afternoon. Behind the front, northwest winds
increase and could approach gales Sunday afternoon and evening.
Winds diminish late Sunday evening and overnight, although there
will be a slight chance for thunderstorms Sunday night into Monday
morning. Seas, however, will likely become very steep and hazardous
Sunday evening into Monday morning due to a building northwest swell
(13 to 15 ft @ 10 to 12 seconds) along with a secondary long period
northwest swell (5 to 7 ft @ 17 to 19 seconds).
High and steep seas are expected to continue into next week, along
with a very active and colder weather pattern. Multiple fronts are
expected to pass through the waters this week, the strongest of
which is expected Tuesday when south gales will be possible.
/BR-y/Sven
&&
.BEACH HAZARDS...Updated 200 AM PST Saturday, 23 Jan 2021...A long
period swell will move into the waters Sunday. As this swell first
builds, conditions will be favorable for a moderate to high threat
of sneaker waves late Saturday night through Sunday afternoon. The
sneaker wave threat is even higher considering this will arrive with
an incoming high tide Sunday morning. The waves are not especially
large, generally in the 3-5 foot range with periods of 19-21
seconds, but these waves could have the ability to run farther up
the beach than usual, resulting in sneaker waves. See CFWMFR for
details.
Even during calm conditions, sneaker waves can sweep up the beach
without warning and knock unsuspecting people over and pull them out
to sea. Shock and hypothermia can occur quickly in the cold Pacific
waters. In addition, logs and other debris can be lifted and carried
by the waves, crushing or entrapping unsuspecting victims
underneath. Use extreme caution along the beaches and keep your
distance from the ocean. NEVER turn your back on the ocean! /BR-y
&&
.PREV DISCUSSION...Issued 352 AM...
DISCUSSION...Minor changes were made to the forecast from the
previous shift, with very little impact on the impacts.
The changes included introducing a slight chance for thunder over
the Pacific and along the coast Sunday evening and night. This will
be fueled by a very strong cold pool moving onshore right over our
area. This dynamic influence will be the main driver, with the
thermodynamics limited with such limited warm air ahead of the cold
pool. Graupel and even small hail will be possible, along with
the slight chance for lightning.
Introduced some stronger wind gusts along mid-slopes and ridges
Sunday afternoon and night. Winds are not expected to be strong
enough to meet advisory criteria anywhere. However, the increased
speed raises the likelihood that blowing snow becomes more possible.
Peak winds are around 4 to 6 PM PST for places west of the Cascades
and by this time snow-to-liquid ratios will be increasing, allowing
for a fluffier snow to develop. This fluffier snow is also lighter,
because it contains less water, and so is easier to blow around.
Remember that blowing snow reduces visibility and similar to fog,
becomes harder to drive in if you are using your brightest headlight
setting. Take cation to slow down when driving in snow and
especially blowing snow, allowing more space between you and any
vehicles ahead of you on the road.
The final change was to the PoPs for the leading edge of the front
as it moves onshore. Ensembles agree that it is unlikely the front
reaches shore before 4 AM PST, give or take about one hour.
The front is projected to have advanced at least up to the coast
range by about 7 AM PST. Therefore, have adjusted PoPs down east of
the coast range, especially the PoPs we had along the Cascades at
this time. Once the front moves onshore, precipitation will spread
fairly quickly inland to the Cascades, so have increased PoPs
further inland from about the 10 AM PST timeframe onward.
This also coincides with the most likely timing for low elevation
snow down to around 1500 and 2000 feet.
An important scenario to bring up is the one presented in roughly
five GEFS and EC ensemble members. These members show the front
coming in and dissipating more quickly, delivering less
precipitation than depicted in our forecast. They are not showing
warmer or colder air, so the timing and elevation of snow would be
unchanged, but it would cause less snow overall.
Today the weather will be fairly quiet thanks to a brief period of
ridging. Patchy fog/freezing is expected in most west side valleys
and in some of the river valleys east of the Cascades. While skies
are unlikely to be totally clear, it is expected that skies will
clear off enough for at least a brief hour or two of sun this
afternoon. This will be one of the warmest days for a while,
relatively speaking. -Miles
The long term section is taken from the 3 PM Jan. 22 discussion...
LONG TERM...Monday morning until Saturday morning
The start of the extended period will start off unsettled with
plenty of vorticity along the Oregon coastline. This unstable air
will bring a 20 to 40 percent chance for rain and snow above 1000
feet. With such low snow levels, the chance for snow along the
valley floors still remains. However, the amount of precipitation
in the forecast from 12z Monday until 12z Tuesday only amounts to a
few hundreths. Therefore, impacts will be minimal with this
lingering low level snow from the Sunday system.
Our attention then turns to Tuesday night into Wednesday when
ensembles predict a strong low building off the coast of Oregon. NBM
probabilities of exceedance are on the higher side near Mt Shasta
City Tuesday night. Currently, we're looking at a 55% chance for
more than 8 inches of snow near the Mt Shasta City region over 24
hours. With a cold front expected to move through sometime Tuesday
night into Wednesday morning, we're anticipating travel impacts near
Mt Shasta City and along California portions of I-5. With the strong
upslope flow, snow fall rates can easily reach 1 inch an hour during
these types of weather patterns and the strong southerly winds.
To put these southerly winds in perspective, we're expecting 40 to
45 knot 850 mb winds in the Sacramento Valley. These winds for
Tuesday night and Wednesday morning lie in the 97.5 to 99th
percentile of climatology based off of the latest NAEFS forecast. At
this time, it seems more probable than not that this will be a
strong and impactful winter storm for most of Siskiyou County.
After Wednesday, ensembles suggest the low will linger off the coast
of California. The impacts for northern California and Oregon
should be pretty limited by this time with more of the dynamic
lifting energy to our south. We still have a 20 to 30 percent
chance of precipitation on Thursday for most of the area.
Finally, towards the end of the forecast period Friday into
Saturday, the NBM shows a 50 percent chance of precipitation across
southern Oregon and northern California. This is definitely on the
higher side for this far out in the forecast. Ensembles also
suggest that snow levels will be around 3000 feet Friday into
Sunday. It's unclear what impacts will be around for next weekend
given the available data. Stay tuned to the forecast, especially
for what will happen Tuesday night into Wednesday. -Smith
AVIATION...For the 23/12Z TAFs...Widespread MVFR/low end VFR
stratus, along with terrain obscurations, covers much of the area
the morning, with the main exception being along the coast where VFR
conditions prevail. Where skies are clear, there are likely LIFR
conditions in the valleys due to fog and low clouds including the
Klamath River Valley and some of the coastal valleys north and west
of the Umpqua Divide. The conditions are likely to persist through
the morning, then improve to VFR by early afternoon. There is the
potential for a period of LIFR conditions in the west side valleys
early this morning, especially if any clearing occurs with the best
chance for clearing in the Umpqua Basin. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late tonight through Sunday
afternoon for ORZ021-022.
Winter Weather Advisory from 7 AM to 10 PM PST Sunday above 2000
feet in the for ORZ024-026.
Winter Weather Advisory from 4 AM to 10 PM PST Sunday above 1500
feet in the for ORZ023.
Winter Weather Advisory from 7 AM to 10 PM PST Sunday above 1500
feet in the for ORZ025.
CA...Winter Weather Advisory from 7 AM to 10 PM PST Sunday above 2000
feet in the for CAZ080.
Winter Storm Watch from Tuesday morning through Wednesday
morning above 2000 feet in the for CAZ080.
Winter Storm Watch from Tuesday morning through Wednesday
morning for CAZ082-083.
Pacific Coastal Waters...Small Craft Advisory until 4 PM PST Sunday for
PZZ350-356-370-376.
Hazardous Seas Watch from Sunday afternoon through Monday
morning for PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST this afternoon for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 10:14 PM PST | Winter Storm Watch | MFR | Curry, Josephine | 40 hr |
| Jan 23, 2:26 AM PST | Hazardous Seas Watch | MFR | 12 hr | |
| Jan 23, 2:34 AM PST | Beach Hazards Statement | MFR | Coos, Curry, Douglas | 37 hr |
| Jan 23, 2:02 PM PST | Gale Watch | MFR | 24 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.